Texas, 2018

High Wind in Texas, December 1, 2018

December 1, 2018 · NWS MAF · 2 events in 2 counties and zones

Strong westerly winds mixed down in the Guadalupe and Davis Mountains as the base of a potent upper trough swept over the region.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong westerly winds mixed down in the Guadalupe and Davis Mountains as the base of a potent upper trough swept over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 30, 9:48 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Nov 30, 9:48 PM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1048 PM CST Fri Nov 30 2018

.AVIATION...
06Z TAF issuance
No aviation concerns overnight, VFR conditions will prevail at all
terminals through Saturday morning. Around mid morning, westerly winds
will increase once again but speeds will be a bit lower than what we
saw Friday afternoon. BLDU may cause vis issues again at MAF and INK.
Otherwise, high winds will persist across the Guadalupe Mountains
through Saturday afternoon. Low-flying aircraft may experience
localized but extreme turbulence, or strong downward airflows, if
flying in the vicinity of the Guadalupe Mountains. Pilots should be
alert for standing wave clouds or other evidence of mountain wave
activity.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     47  68  39  67 /   0   0   0   0
Carlsbad                       44  65  38  60 /   0   0   0   0
Dryden                         50  74  44  74 /   0   0   0   0
Fort Stockton                  47  67  44  69 /   0   0   0   0
Guadalupe Pass                 37  54  39  52 /   0   0   0   0
Hobbs                          41  61  34  59 /   0   0   0   0
Marfa                          31  59  32  62 /   0   0   0   0
Midland Intl Airport           46  66  41  66 /   0   0   0   0
Odessa                         46  65  40  64 /   0   0   0   0
Wink                           42  68  38  67 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 2 PM MST Saturday for Guadalupe
     Mountains of Eddy County.

     Wind Advisory until 3 AM MST Saturday for Eddy County Plains.

TX...High Wind Warning until 3 PM CST /2 PM MST/ Saturday for
     Davis/Apache Mountains Area-Guadalupe Mountains.

     Wind Advisory until 4 AM CST Saturday for Big Bend Area.

&&

29
Hazardous weather outlook, Nov 30, 11:55 AM MST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1255 PM CST Fri Nov 30 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1255 PM CST Fri Nov 30 2018 /1155 AM MST Fri Nov 30 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A High Wind Warning remains in effect this afternoon for the
Guadalupe Mountains... Eddy and Culberson county plains... and
tonight for the Guadalupe and Davis Mountains.

A Wind Advisory remains in effect for the rest of Southeast New
Mexico and most of West Texas the rest of the afternoon.

Blowing dust could cause visibilities to drop across the area this
afternoon. Use caution while driving.

Elevated fire weather conditions will develop this afternoon across
much of the area... a Fire Danger Statement is in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A High Wind Warning is in effect Saturday for the Guadalupe and
Davis Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 1, 12:00 AM MST to 12:37 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS

High Wind, Davis / Apache Mountains Area

When
December 1, 2:20 AM CST to 11:00 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
State Official

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788103, 788114.